Ohio, 2013

Damaging Wind in Ohio, August 28, 2013

August 28, 2013 · NWS RLX · 1 event in 1 county or zone

A northwest flow with upper disturbances aloft dominated the area for this episode. A west to east frontal system lay well to the north, across northern Ohio early Wednesday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A northwest flow with upper disturbances aloft dominated the area for this episode. A west to east frontal system lay well to the north, across northern Ohio early Wednesday morning. The front dropped slowly south during the afternoon.

The afternoon heating combined with the unstable environment to trigger thunderstorms. |Several convective complexes developed in the afternoon and early evening. One batch|of storms formed over southeast Ohio. One individual cell within the southern Ohio complex pulsed to a stronger level as it approached the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 28, 2:35 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 28, 2:35 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT WED AUG 28 2013

.SYNOPSIS...
COLD FRONT CROSSES LATER TONIGHT. HIGH PRESSURE VISITS THURSDAY
AND FRIDAY. COLD FRONT SATURDAY/SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
NOT MUCH CHANGE IN FCST THINKING FROM MORNING UPDATE. MORNING CLD
CANOPY HAS SCT OUT NICELY ASIDE FROM N ZONES. THIS HAS ALLOWED
TEMPS TO SPIKE INTO MID AND UPR 80S...WITH DWPTS RUNNING IN LWR
70S WITH HZ. BEGINNING TO SEE THINGS LIGHT UP ACROSS SE OH AND N
WV WITH VORT MAX DROPPING THRU E OH AND CONV TEMP BEING REACH.
REASONABLE AGREEMENT WITH NEAR TERM MDLS ON CONT UPTICK IN
COVERAGE WITH THIS DISTURBANCE AND ALONG THETA E BOUNDARY ORIENTED
FROM NW TO SE. WILL CONT WITH HIGH POPS LATE AFTN...CENTERED
ACROSS SE OH AND C WV.

PWATS ARND 2 INCHES WITH INCREASING CONVECTIVE ENHANCEMENT CONT
WATER CONCERNS AS OUTLINED IN CURRENT FLASH FLOOD WATCH. THERE IS
STILL A CONCERN FOR SVR POTENTIAL ACROSS PORTIONS OF SE OH AND NE
KY AS MID LVL DRY AIR ADVECTS IN FROM NW. OTHERWISE WATER LOADED
SOUNDING ELSEWHERE.

THIS ACTIVITY SLIDES INTO S ZONES BY 00Z AS COLD FRONT LAGS WELL
BEHIND. MAY SEE SOME ACTIVITY WITH ACTUAL FRONT AS IT CROSSES S
HALF OF AREA TONIGHT...HENCE LEAVING SOME TAILING POPS BEHIND.
FRONT SLOWLY SAGS INTO SW VA PREDAWN WITH LOW STRATUS AND
SOME FG EXPECTED TO DEVELOP IN POST FRONTAL LLVL MOISTURE.

DRY WX FOR MOST PART ON THU AS SUBSIDENCE ALOFT KEEPS THINGS
PRETTY MUCH CAPPED. MAY TAKE AWHILE TOMORROW FOR STRATUS TO LIFT AND SCT
OUT INTO FLAT CU FIELD. ENOUGH DIFF HEATING WITH SOME E LLVL FLOW
MAY BE ENOUGH TO FIRE A FEW LATE AFTN LOW TOPPED SHRA/TSRA ACROSS
C MTNS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT WILL YIELD TO A TROUGH AXIS BY SATURDAY/END OF
THE SHORT TERM. MODELS STILL HANGING ON TO MID LEVEL DRY AIR
PRECEDING THE TROUGH AXIS AND COLD FRONT...WHICH SHOULD HINDER ANY
CONVECTIVE DEVELOPMENT. NAM KEEPS SHOWINGS SOME FEEDBACK OVER THE
FAR SOUTH COUNTIES FRIDAY...AND WILL KEEP THE TOKEN SLIGHT CHANCE
POPS IN FOR THIS AREA.

WITH THE COLD FRONT APPROACHING FROM THE NORTHWEST...WILL SEE AN
INCREASE IN THE INSTABILITY AND LOW LEVEL FLOW. ELEVATED HEAT SOURCE
INITIATION WARRANTS RAMPING UP POPS OVER THE MOUNTAINS CONCURRENT
WITH INCREASES AS THE FRONT PUSHES INTO THE MIDDLE OHIO VALLEY.
EXPECTING WIND WITH THE INCREASING LOW LEVEL FLOW AND HEAVY RAINFALL
TO BE THE MAIN ISSUES AS THE FRONT TRACKS INTO THE CWA. EXPECTING
PRECIPITABLE WATER VALUES TO REMAIN IN THE 1.50 INCH TO 2.00 INCH
RANGE AS TROPICAL AIRMASS CHARACTERISTICS PERSIST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BROAD SCALE UPPER LEVEL TROUGH WILL BE IN PLACE FOR THE EXTENDED
FORECAST. EXPECT ANOTHER COLD FRONT TO CHARGE THROUGH IN THE
MONDAY/MONDAY NIGHT TIME FRAME...WHICH WILL GIVE A CLEAN SWEEP IN
TERMS OF AIRMASS CHANGE GOING INTO THE MIDDLE OF NEXT WEEK. EXPECT
TO END UP BELOW NORMAL IN TERMS OF TEMPERATURES WITH 500MB HEIGHTS
DROPPING INTO THE MID 570S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHRA/TSRA COVERAGE EXPECTED TO INCREASE THRU AFTN HRS IN
ASSOCIATION WITH VORT MAX DROPPING THRU E OH. CARRIED A COUPLE HRS
IFR TEMPO GROUPS IN THIS AFTN FOR TAF SITES...WITH LATEST FOR
KBKW. ACTIVITY SHOULD SHIFT S OF AFTER 03Z BUT ACTUAL COLD FRONT
MAY HAVE A BAND OF SHRA/TSRA WITH IT. CONFIDENCE NOT HIGH ENOUGH
ATTM TO HAVE IN TAFS THOUGH.

AS COLD FRONT CROSSES TONIGHT...EXPECT POST FRONTAL LOW STRATUS TO
DEVELOP ALONG WITH SOME FG. HAVE SOME IFR CIGS AND VSBY CODED UP
WITH PERHAPS LIFR CIGS FOR KEKN OVERNIGHT. THIS MAY BE SLOW TO
LIFT THU MORNING WITH SUBSIDENCE ALOFT OVERWHELMING AREA.
EVENTUALLY HAVE CIGS LIFTING INTO MAINLY BKN MVFR CIGS FOR AFTN.
ISOLD SHRA THREAT IN C MTNS FOR LATE AFTN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION COULD VARY
THRU THE PERIOD...ALONG WITH DEVELOPMENT OF OVERNIGHT STRATUS/FOG.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    M    M    H    L    L    L
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    H

AFTER 18Z THURSDAY...
IFR FOG POSSIBLE THURSDAY NIGHT/EARLY FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ007>011-
     014>020-027>032-036>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ066-067-
     075-076-085.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/26
NEAR TERM...30
SHORT TERM...26
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Aug 28, 8:09 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
909 AM EDT WED AUG 28 2013

OHZ066-067-075-076-085-WVZ007>011-014>020-027>032-036>040-046-047-
291315-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
909 AM EDT WED AUG 28 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005-006-013-024>026-
033>035-291315-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-
909 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST OHIO AND
WEST VIRGINIA. SOME THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS.
REPETITIVE HEAVY DOWNPOURS OVER THE SAME AREAS MAY LEAD TO WATER
ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JSH

In the hours before

Special weather statement, Aug 28, 2:39 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT WED AUG 28 2013

OHZ083>086-WVZ007>009-016-282030-
GALLIA OH-JACKSON WV-JACKSON OH-MASON WV-MEIGS OH-ROANE WV-VINTON OH-
WOOD WV-
339 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JACKSON...JACKSON...
MASON...MEIGS...NORTHEASTERN GALLIA...NORTHWESTERN ROANE...
SOUTHEASTERN VINTON AND SOUTHWESTERN WOOD COUNTIES...

AT 336 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 3
MILES NORTHEAST OF RACINE TO 5 MILES SOUTHWEST OF POMEROY TO 6 MILES
NORTHEAST OF RIO GRANDE...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
130 AND 157 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3909 8259 3912 8218 3918 8176 3899 8154
      3898 8153 3896 8155 3892 8152 3893 8146
      3883 8135 3867 8182 3863 8218

28
Special weather statement, Aug 28, 2:42 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT WED AUG 28 2013

WVZ039-040-046-047-282030-
BARBOUR WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-
342 PM EDT WED AUG 28 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
UPSHUR...NORTHEASTERN POCAHONTAS...RANDOLPH AND SOUTHERN BARBOUR
COUNTIES...

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3889 7951 3887 7951 3884 7953 3878 7950
      3866 7959 3866 7962 3861 7962 3856 7966
      3852 7965 3849 7969 3842 7969 3890 8028
      3909 8009 3890 7945

28
Special weather statement, Aug 28, 3:31 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT WED AUG 28 2013

KYZ103-OHZ086-087-WVZ005-006-282145-
BOYD KY-CABELL WV-GALLIA OH-LAWRENCE OH-WAYNE WV-
431 PM EDT WED AUG 28 2013

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CABELL...LAWRENCE...
NORTHERN WAYNE AND SOUTHWESTERN GALLIA COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
OAK HILL...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR VERNON...AND GAGE AROUND 435 PM...WATERLOO...
AND PEDRO AROUND 445 PM...AID...AND IRONTON AROUND 500 PM...COAL
GROVE...AND SCOTTOWN AROUND 510 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 188 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 27
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3869 8271 3875 8270 3876 8267 3883 8266
      3885 8242 3838 8207 3834 8212 3834 8218
      3824 8226 3824 8261 3827 8261 3827 8265
      3849 8269 3851 8267 3855 8270 3868 8273

28
Special weather statement, Aug 28, 3:54 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT WED AUG 28 2013

WVZ047-282200-
RANDOLPH WV-
454 PM EDT WED AUG 28 2013

...A CLUSTER OF SHOWERS WITH HEAVY RAIN CONTINUES TO AFFECT CENTRAL
RANDOLPH COUNTY...

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND COMBINE WITH THE
RUNOFF FROM PREVIOUS RAINFALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL RANDOLPH
COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3873 7977 3874 7978 3865 7983 3864 7983
      3863 7985 3861 7985 3875 8012 3883 8010
      3886 8011 3894 8009 3895 8006 3898 7990
      3881 7966

28
Special weather statement, Aug 28, 4:22 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT WED AUG 28 2013

WVZ011-020-030>032-039-040-282230-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-TAYLOR WV-TYLER WV-
UPSHUR WV-
522 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...DODDRIDGE...HARRISON...
NORTHEASTERN UPSHUR...NORTHERN LEWIS...TAYLOR AND TYLER COUNTIES...

AT 518 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 5
MILES SOUTH OF MANNINGTON TO 10 MILES SOUTHWEST OF MANNINGTON TO 4
MILES SOUTHEAST OF MIDDLEBOURNE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...COMBINING WITH RUNOFF FROM EARLIER
THUNDERSTORMS TO CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. IF HEAVY RAIN PERSISTS...A
SHORT-FUSED FLASH FLOOD WARNING MAY BE NEEDED.

THESE STORMS WILL BE NEAR CENTER POINT...SHINNSTON...AND LUMBERPORT
AROUND 530 PM...SEDALIA...AND CANTON AROUND 535 PM...MEADOWBROOK...
AND WEST UNION AROUND 540 PM...MCGEE...AND WEST UNION AROUND 545 PM
AND MEADLAND AROUND 550 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
94 AND 129.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3911 7982 3903 8003 3899 8070 3909 8073
      3910 8075 3948 8094 3948 8066 3944 8055
      3947 8047 3944 8028 3940 8020 3941 8011
      3922 7981

28
Special weather statement, Aug 28, 4:57 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT WED AUG 28 2013

KYZ103-OHZ086-087-WVZ005-006-282300-
BOYD KY-CABELL WV-GALLIA OH-LAWRENCE OH-WAYNE WV-
557 PM EDT WED AUG 28 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
BOYD...CABELL...LAWRENCE...NORTHERN WAYNE AND SOUTHWESTERN GALLIA
COUNTIES...

AT 549 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
FROM JACKSON COUNTY OHIO SOUTHWARD INTO WESTERN CABELL AND NORTHERN
WAYNE COUNTIES...MOVING SOUTH SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THESE THUNDERSTORMS MAY ALSO PRODUCE PEA-SIZED HAIL.

THUNDERSTORMS WILL BE NEAR GAGE...LAKE VESUVIUS...AND PEDRO AROUND
600 PM...WATERLOO...IRONTON...AND WESTWOOD AROUND 610
PM...AID...COAL GROVE...AND ASHLAND AROUND 620 PM AND SCOTTOWN
AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 188 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 28
IN WEST VIRGINIA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3869 8276 3868 8272 3875 8270 3876 8267
      3885 8266 3884 8241 3838 8207 3834 8212
      3834 8218 3831 8222 3829 8221 3824 8229
      3823 8261 3849 8269 3851 8267 3855 8271

05

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 28, 5:18 PM EST
Where
Lawrence County, 0.95 mi WNW of Coryville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.536, -82.686

Trees were blown down onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464953.